Hail, Billings
- When
- June 13, 3:52 PM MST to 3:55 PM MST
- Where
- Billings County, 9.92 mi NNE of Fairfield
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.310, -103.130
Thunderstorms developed over eastern Montana into western North Dakota as a surface trough moved through the area. Although some large hail fell with these storms, strong wind gusts became the main impact.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed over eastern Montana into western North Dakota as a surface trough moved through the area. Although some large hail fell with these storms, strong wind gusts became the main impact. The strongest winds were estimated at 90 mph in and around the city of Martin in Sheridan County, where multiple large trees were uprooted, with one tree falling on a structure and damaging it. The largest reported hail also occurred in Sheridan County, which was two inches in diameter. In addition to the hail and strong winds, heavy rain fell on southeast Wells County, with the Johnson Township area south of Sykeston suffering flash flooding with almost all roads having water over portions of them.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 13, 12:51 PM MST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Bismarck ND 251 PM CDT Mon Jun 13 2022 .SHORT TERM...(Today through Tonight) Issued at 245 PM CDT Mon Jun 13 2022 Forecast highlights in the short term period will be the potential for strong to severe convection now through early Tuesday morning. Currently, strong southwesterly flow aloft with broad ridging to our east and an upper level low over western Montana. Abundant cloud cover across much of western and central North Dakota this afternoon, with rich boundary layer moisture in place along with an easterly upslope flow regime and lots of mid level alto-cu given the robust elevated instability. 18Z sounding verified BUFKIT model soundings, indicating a stout low level inversion in place roughly from 900-800mb. Would take several more degrees of heating to break this inversion, which is unlikely given the easterly winds and amount of cloud cover. Within the alto-cu field, some agitation is observed, though unimpressive mid level lapse rates currently prevented much from developing outside of a few light showers. Any additional forcing, say associated with any subtle mid level wave lifting through, could trigger a storm or two, as some CAMs suggest between 20-22Z. Will maintain chance afternoon POPs for this potential, and will keep severe wording in the forecast after 21Z given the projected MUCAPE and already ample 0-6km and 0-8km shear. Primary forcing will arrive later today/early this evening as the upper low continues to approach our west, driving a frontal boundary/sfc trough into the western Dakotas. These features continue to move east through tonight, setting the region up for widespread showers and thunderstorms from later today and through much of tonight and into early Tuesday morning. Some of these storms will be possibly severe with large hail (initially), damaging wind, and the potential for heavy rainfall. The large hail threat would be with any more discrete activity, then transitioning to more of a wind threat as storms become more linear/multi-clustered, given the bulk shear vectors are more or less parallel with the eastward moving boundary. The heavy rain threat will mainly be over the eastern third of ND where the sfc boundary stalls overnight through Tuesday AM. Lingering strong convection possible after sunrise Tue morning over the James Valley, though MUCAPE really winds down there between 12-15Z. There remains plenty of uncertainty for severe given the cloud cover currently about, the low level inversion, and where convection initiates. Think we'll see a few severe storms, but the overall coverage of severe weather could be minimized if the main forcing takes longer to get here, along with other factors such as decreasing instability from west to east tonight. At any rate, most areas should see decent rainfall, with 30 hour total QPF ranging from a quarter of an inch up to one inch. Higher amounts may occur under any heavier storm. .LONG TERM...(Tuesday through Monday) Issued at 245 PM CDT Mon Jun 13 2022 Stacked low pressure will slowly move east across the southern Prairie Provinces of Saskatchewan and Manitoba Tuesday and Wednesday, before moving farther to the east to north of the Great Lakes region by Thursday. Resultant weather across the Northern Plains will be cooler temperatures in the 60s to low 70s both Tue and Wed, along with windy conditions and daily chances for showers or a few thunderstorms. The strongest winds are still expected on Wednesday when the upper low swings across the state and the stronger pressure gradient and best unidirectional wind profile will be in place across western and central ND. Wind headlines are likely, and will address that period once we get through the severe weather potential after tonight. Thursday may need wind headlines as well, but is more marginal. As the upper low moves off to the east, an upper level ridge will build east into the Northern High Plains region Thursday, then strengthens and moves over the Great Plains Friday into Saturday. Mainly dry conditions will result, along with temperatures ramping up for the weekend (Thu highs in the 70s trend warmer with highs well into the 90s by Saturday). Potential is there on Saturday for a few locations to reach triple digits, especially if we get strong mixing during the afternoon. Ridge will slowly move east on Sunday, though we remain hot with NBM guidance remaining well into the 90s central and east (again potential for 100), though a tad cooler west. While we should remain mainly dry Thu-Sun, we shouldn't rule out the potential for a stray storm if any embedded wave moves through the ridge, or nighttime convection associated with a nocturnal low level jet (which the GFS does hint at this weekend). Ridge shifts farther east early next week, with southwest flow aloft developing for our region. This typically puts our area in a more active weather pattern and will result in temperatures trending cooler. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1250 PM CDT Mon Jun 13 2022 Showers and thunderstorms are possible throughout much of the TAF period at all terminals. Ceilings are expected to lower to MVFR levels across much of the area and remain there through most of the period, with some occasional breaks in the low clouds. KXWA is the lone exception, where VFR ceilings are expected to prevail. An easterly breeze is expected at most locations through the afternoon, flipping around to west-northwesterly this evening and overnight. Gusty and erratic winds will be possible with any thunderstorm, along with a period of reduced visibility with any moderate to heavy rainfall. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NH LONG TERM...NH AVIATION...NH
Hazardous Weather Outlook National Weather Service Bismarck ND 252 PM CDT Mon Jun 13 2022 NDZ003>005-010>013-018>023-025-032>037-040>048-050-051-142000- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Billings-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 252 PM CDT Mon Jun 13 2022 /152 PM MDT Mon Jun 13 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected today and tonight. Some storms could become severe with large hail to the size of golf balls and damaging wind gusts to 70 mph, especially during the late afternoon and overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong westerly winds are expected on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail and damaging winds. NDZ001-002-009-017-031-142000- Divide-Burke-Williams-McKenzie-Golden Valley- 252 PM CDT Mon Jun 13 2022 /152 PM MDT Mon Jun 13 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected today and tonight. Severe weather is unlikely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong westerly winds are expected on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
342 PM MDT Mon Jun 13 2022
NDZ031-032-132215-
Golden Valley ND-Billings ND-
342 PM MDT Mon Jun 13 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL GOLDEN
VALLEY AND NORTHWESTERN BILLINGS COUNTIES THROUGH 415 PM MDT...
At 342 PM MDT, a strong thunderstorm was located over Sentinel Butte,
or 8 miles east of Beach, moving northeast at 30 mph.
HAZARD...Wind gusts to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Golden
Valley and northwestern Billings Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4680 10383 4692 10398 4725 10365 4704 10330
TIME...MOT...LOC 2142Z 226DEG 26KT 4694 10382
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HARGROVESpecial Weather Statement
National Weather Service Bismarck ND
412 PM MDT Mon Jun 13 2022
NDZ017-032-132245-
McKenzie ND-Billings ND-
412 PM MDT Mon Jun 13 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN BILLINGS
AND SOUTH CENTRAL MCKENZIE COUNTIES THROUGH 445 PM MDT...
At 411 PM MDT, a strong thunderstorm was located 13 miles west of
South Fairfield, or 31 miles northeast of Beach, moving northeast at
50 mph.
HAZARD...Wind gusts to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grassy Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4724 10367 4760 10340 4739 10310 4733 10310
4733 10303 4726 10303 4695 10353 4709 10367
TIME...MOT...LOC 2211Z 225DEG 44KT 4718 10347
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HARGROVESpecial Weather Statement
National Weather Service Bismarck ND
435 PM MDT Mon Jun 13 2022
NDZ031-132300-
Golden Valley ND-
435 PM MDT Mon Jun 13 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL GOLDEN
VALLEY COUNTY THROUGH 500 PM MDT...
At 434 PM MDT, a strong thunderstorm was located over Beach, moving
northeast at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Sentinel Butte around 450 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4685 10404 4703 10405 4717 10387 4693 10362
4677 10404 4678 10405
TIME...MOT...LOC 2234Z 228DEG 33KT 4689 10405
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
HARGROVESpecial Weather Statement
National Weather Service Bismarck ND
538 PM CDT Mon Jun 13 2022
NDZ017-018-032-132315-
McKenzie ND-Billings ND-Dunn ND-
538 PM CDT Mon Jun 13 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN DUNN,
NORTHEASTERN BILLINGS AND SOUTH CENTRAL MCKENZIE COUNTIES THROUGH 615
PM CDT/515 PM MDT/...
At 537 PM CDT/437 PM MDT/, a strong thunderstorm was located near
Grassy Butte, or 19 miles west of Killdeer, moving northeast at 45
mph.
HAZARD...Wind gusts to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Dunn,
northeastern Billings and south central McKenzie Counties, including
the following locations... Oakdale and Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4785 10310 4738 10256 4706 10334 4746 10342
TIME...MOT...LOC 2237Z 228DEG 41KT 4735 10317
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HARGROVEThe Bismarck radar (KBIS), 189 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
8 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.
Some power lines were blown down in the Raub area.
A shed was destroyed, with the roof blowing well away from the shed.
Wind gusts estimated by a trained spotter.
A camper was flipped onto its roof.
Multiple trees were uprooted or severely damage throughout the community of Martin, and over surrounding areas. One tree fell onto a structure, breaking through the roof and eaves.
An apple tree was snapped in Harvey, and at the Harvey Golf Course, seven evergreen trees were uprooted.
Heavy rain in excess of three inches fell on southeast Wells County during the late night hours. Johnson Township, south of Sykeston, suffered the greatest damage. Over this area, almost all roads had water over them, with many barricaded. Road washouts were numerous.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034600, 1034603, 1034604, 1034605, 1034609, 1034606, 1034611, 1034612, 1034613, 1034651, 1034652, 1034653, 1034654, 1034655, 1040366.